Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 29, NWS Birmingham, AL

September 16, 2020Bullock County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 16, 2020, 7:25 PM CDT for Bullock County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2020, 7:25 PM CDT (00:25 UTC)
Expired
Sep 17, 2020, 1:30 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Bullock County, AL

The radar

The Maxwell AFB radar (KMXX), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 9:00 PM CDTFLASH FLOODUnion Springs, ALFLOODING ALONG A PORTION OF HIGHWAY 82 NEAR GROVE CIRCLE. FLOODING ALSO REPORTED ALONG A PORTION OF HIGHWAY 29. TREES AND POWER LINES ALSO REPORTED DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WGUS54 KBMX 170025
FFWBMX
ALC011-170630-
/O.NEW.KBMX.FF.W.0029.200917T0025Z-200917T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
725 PM CDT Wed Sep 16 2020

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Bullock County in southeastern Alabama...

* Until 130 AM CDT Thursday.

* At 725 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 3 and 7 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Union Springs, Midway, Aberfoil, Franklin Field, Beans Crossroads, 
  Pickett, Shopton, Guerryton, Sedgefield, Perote, Three Notch, 
  Simsville, High Ridge, Tanyard and Mitchell.

Additional rainfall amounts of 2 to 5 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3223 8586 3223 8543 3215 8543 3214 8541
      3214 8543 3201 8543 3200 8559 3188 8566
      3188 8579 3197 8579 3197 8588 3205 8589
      3205 8591 3206 8595 3204 8596 3205 8600
      3225 8600 3227 8598 3227 8590 3231 8590

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:55 PM CDT, 30 minutes earlier.

Area forecast discussion, Sep 16, 6:55 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
655 PM CDT Wed Sep 16 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0158 PM CDT Wed Sep 16 2020/

Through This Afternoon.

The period of active weather is in full swing across south Alabama
with the center of Hurricane Sally now positioned near Escambia
County. The stratiform rain shield on the north/northeast side has
dropped nearly three inches of rain in Troy thus far, but convective
banding is approaching the areas southeast of the I-85 corridor with
rain rates near 1 to 2 inches per hour. An Areal Flood Advisory is
in effect for these areas, but the potential for Flash Flooding will
increase over the next several hours, and the Advisory may need to
be upgraded at a later time. Sally's forward speed has slightly
increased over the past couple of hours and will likely continue to
do so through the afternoon with the center of circulation reaching
the Troy area late this evening then continuing along I-85 into
early Thursday morning. This trend continues to shift the progged
axis of heaviest rainfall further southeast. Latest QPF values have
decreased in areas near I-59 and in southwest Central AL. As a
result, we removed a few counties from the Flash Flood Watch, which
remains in effect through 1 PM Thursday for the majority of counties
southeast of I-20. More counties may be removed on the northern
sector of the Watch if the heaviest rainfall continues to focus near
the I-85 corridor where 4 to 8 inches of rainfall may accumulate.

Additionally, winds have begun gusting to 37 mph at Troy and 30 mph
at Montgomery with gusts up to 45 mph possible late tonight. Highest
gusts will likely be co-located within the tropical rain bands,
but have the potential to down trees which may cause power outages.
Based on current obs and position of the system, removed Sumter
and Greene County from the Wind Advisory, but continued the Wind
Advisory for the remaining counties through 7 AM.

Tonight Through Thursday.

The current track from the NHC places the remnants of Sally near the
AL/GA border by tomorrow morning. Therefore, expect steady to heavy
rain to continue overnight generally in the eastern half of the
forecast area while the winds gradually decrease with the weakening
system. Highest PoPs will be focused in the east tomorrow, and there
may be very little if any rain in the west/northwest on the
subsident side of the system.

86

.LONG TERM...
/Updated at 1220 PM CDT Wed Sep 16 2020/

Thursday night...as Sally continues to the east...rain will
continue to weaken and move to the east overnight. Low and mid
level flow will transition to out of the north bringing in cooler
and drier air...limiting rainfall potential by Friday afternoon.
Only have in slight chance for a stray shower for any remaining
moisture Friday afternoon. Saturday...flow will transition to out
of the northwest...keeping cooler air over the state.
Models are trying to hint at a low pressure developing over the
Gulf and approaching southern Alabama by late weekend. Confidence
is low on this system gathering strength...so only included a
slight chance for scattered showers beginning Saturday night
across the southern counties...and remaining through Monday early
afternoon. Clouds will remain cloudy with this system moving
across the state...with high temperatures only in the upper 70's
and lower 80's through Monday.

By Monday night...high pressure develops over the lower MS River
valley...with flow remaining from the northerly direction. This
will keep air cooler and conditions dry through the end of the
extended.

24

&&

.AVIATION...
00Z TAF Discussion.

MVFR/IFR ceilings can be expected much of the period. Some slow
improvement is possible after 18z from west to east. Tropical
System Sally was southwest of TOI at this writing and moving
northeast. Heavy rain and windy conditions can be expected at
MGM/TOI the next several hours with lesser rain intensity
northward. The low pressure system moving through will cause wind
direction changes through the period. We start of with a
northeast component backing to the north and then northwest with
time. TOI will experience a greater shift to a westerly and
southwesterly direction by periods end. These winds start off
generally 14-20kts with some gusts approaching 35-40kts especially
near TOI gradually decreasing early Thursday, becoming 10kts with
some gusts to 20kts by periods end. There will also be a
sprinkling of LLWS mention where there is enough of a speed or
directional change overnight.

75

&&

.FIRE WEATHER...

Area-wide moisture will continue to increase from the south as
Tropical System Sally moves into southern Alabama. Rain chances and
afternoon RH values are likely to remain quite elevated through
Thursday, particularly south of I-20. Periods of heavy rainfall
could lead to flooding across these areas this afternoon and into
Thursday. Gusty winds are also possible in these areas as the
remnant low moves along the I-65/85 corridor. Meanwhile, drier and
cooler air will being to wrap in behind the system from the north.
This drier and more stable airmass will eventually infiltrate much
of the area by this weekend. Rainfall is not expected during this
time and into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  79  63  79  61 /  90  80  30  10  10
Anniston    67  79  64  80  62 / 100  90  40  20  10
Birmingham  68  81  66  80  63 /  80  70  30  10  10
Tuscaloosa  69  85  67  82  63 /  70  50  30  10  10
Calera      67  79  66  79  63 /  90  70  30  10  10
Auburn      68  76  66  78  65 / 100  90  40  20  20
Montgomery  70  79  68  81  66 / 100  70  40  20  10
Troy        70  78  68  81  66 / 100  70  40  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through Thursday afternoon for the following
counties: Autauga...Barbour...Bibb...Bullock...Calhoun...
Chambers...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...
Lee...Lowndes...Macon...Montgomery...Perry...Pike...Randolph...
Russell...Shelby...Talladega...Tallapoosa.

Wind Advisory until 7 AM CDT Thursday for the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Coosa...Dallas...Elmore...Hale...Lee...Lowndes...
Macon...Marengo...Montgomery...Perry...Pike...Russell...
Tallapoosa.

&&
Hazardous weather outlook, Sep 16, 2:59 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
259 PM CDT Wed Sep 16 2020

ALZ011>015-017>050-172300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
259 PM CDT Wed Sep 16 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

The latest forecast regarding Tropical System Sally brings the
system across Central Alabama through tonight. At this time, the
storm will mainly impact areas near and southeast of I-59. The
greatest impact will be experienced near and south of the I-85
corridor. However, all residents across Central Alabama are
encouraged to stay up to date with the latest forecast information
from the National Weather Service.

Additional rainfall totals may reach 3 to 6 inches in the Flash
Flood Watch area through Thursday. There will be locally higher
amounts possible. This may produce significant flash flooding. Be
prepared to take quick actions if warnings are issued. River flooding
will also become an issue after amounts begin to pile up. Rivers
will rise and some will remain above flood stage for several days.

Windy conditions can be expected through tonight. Sustained winds
will reach 20 to 30 mph. Wind gust are possible as high as 50 mph in
the advisory area. These winds may topple some trees and tree limbs
and produce some power outages. The highest winds will be near and
south of I-85.

There is also a threat for isolated, short-lived tornadoes Wednesday
afternoon and evening. The tornado threat will be confined to areas
near Barbour and Russell Counties until 1 am Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Remnants of Tropical System Sally will be pushing into Georgia on
Thursday. Rainfall should be decreasing but some lingering flash
flood threat will be possible early in the eastern portions of
Central Alabama.

River flooding will also become an issue after amounts begin to pile
up. Rivers will rise, and some will remain above flood stage through
the beginning of next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight into Thursday. Please follow all local, state, and
CDC guidelines in regards to travel.

In the hours before

Local storm report, Sep 16, 3:45 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG 1 WSW TROY              31.80N 85.98W
09/16/2020                   PIKE               AL   PUBLIC

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

TG
Local storm report, Sep 16, 3:47 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     NON-TSTM WND DMG MONTGOMERY              32.37N 86.30W
09/16/2020                   MONTGOMERY         AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

TG
Local storm report, Sep 16, 4:47 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG WETUMPKA                32.54N 86.20W
09/16/2020                   ELMORE             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

TG
Local storm report, Sep 16, 6:26 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      1 E TROY                31.81N 85.96W
09/16/2020                   PIKE               AL   EMERGENCY MNGR

            SEVERAL SECONDARY ROADS IN AND AROUND TROY
            HAVE BECOME IMPASSABLE.

&&

TG
Local storm report, Sep 16, 6:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
632 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND DMG EUFAULA                 31.89N 85.15W
09/16/2020                   BARBOUR            AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN EUFAULA AND ACROSS
            THE COUNTY.

&&

TG
Local storm report, Sep 16, 7:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND DMG PRATTVILLE              32.46N 86.45W
09/16/2020                   AUTAUGA            AL   COUNTY OFFICIAL

            NUMEROUS TREES DOWN IN AND AROUND PRATTVILLE
            AND ACROSS THE COUNTY.

&&

TG

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:53 PM CDTFlash Flood Warning Considerable damage threatBMXBarbour6 hr
Sep 16, 8:37 PM CDTAreal Flood AdvisoryBMXLee, Russell6 hr
Sep 16, 8:44 PM CDTFlash Flood Warning Considerable damage threatBMXMacon, Russell6 hr
Sep 16, 8:52 PM CDTAreal Flood AdvisoryBMXMontgomery6 hr
Sep 16, 9:47 PM CDTAreal Flood AdvisoryBMXElmore, Tallapoosa3 hr
Sep 16, 10:16 PM CDTFlash Flood Warning Considerable damage threatBMXRussell6 hr
Sep 16, 10:26 PM CDTAreal Flood AdvisoryBMXChambers6 hr
Sep 16, 11:03 PM CDTAreal Flood WarningBMXPike6 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.